helpline 01494 601 400
enquiries 01494 601 300

pregnancy and epilepsy

Pregnancy may affect your seizures or the effectiveness of your medication. If you become pregnant without having the chance to have some preconception counselling, it is recommended that you:

  • keep taking your anti-epileptic drugs (AEDs) as normal
  • ask your doctor to prescribe folic acid supplements of 5mg
  • make an appointment to see your neurologist as soon as possible.

Could pregnancy affect my epilepsy?

Most women with epilepsy do not have any change in their seizure frequency during pregnancy. However you might find that your seizures are better controlled during pregnancy, or that you have more seizures than is usual for you. This could be because of the common side effects of pregnancy such as tiredness, or the effects of morning sickness on your anti-epileptic drugs (AEDs)

If you are having more seizures while pregnant than you normally do, you can talk to your neurologist about how to manage the situation safely for you and your baby. 

Could pregnancy affect my AEDs?

During pregnancy your body may use up more of your AEDs than usual. This means the amount of AED you normally take may not be enough to stop your seizures from happening. This is especially true for the AED lamotrigine (Lamictal).

Although routine monitoring of AED levels in pregnancy is not generally necessary, your neurologist might ask you to have blood tests to make sure that the amount of AED you take is at the right level for you and your baby throughout your pregnancy, especially if your seizures increase or are likely to increase. Testing the levels of the AED in your blood helps your neurologist decide if the dose needs to be changed. If your dose needs to be changed, it will usually be slowly reduced back to its original level after you give birth. However if the higher dose has led to better seizure control after birth, and there is no evidence that this increased dose is causing you problems, then you and your neurologist may decide to leave your AEDs at this new dose. 

Can morning sickness affect my AEDs?

Despite the name, morning sickness can happen at any time of the day and affects some women during their first 12 weeks of pregnancy, although it can last longer. If you’re sick after taking your AEDs, the medication may not have a chance to work properly. Changing the time of day you take your AEDs, for example taking them when you’ve stopped feeling sick, may be helpful. However, it is important (as far as possible) to keep the length of time between doses the same. Your doctor should be able to advise you on how best to manage your AEDs.       

Are you receiving the right information?

Our sodium valproate survey showed us that almost 70% of the women surveyed haven't received new safety warnings about the dangers of taking it during pregnancy. Read the sodium valproate guidelines

Infographic for Sodium Valproate - are you taking sodium valproate?